I was recently contacted on Facebook by one of my friends, Janette, who told me the story of her son, Danny.
I, with the express permission of Janette, wish to share her story.
Danny is now 31 and but Asperger Syndrome wasnt diagnosed until 4 years ago. Danny definitely had clear symptoms in childhood of an ASD, which if course we didnt recognise.
[Lack of concentration in school, inability to organise himself, poor reader, great with numbers, sleeping problems, his play and relationships different from others, so was a bullied a lot. Plus other subtle signs]
Have been told that on reaching puberty, it is possible for symptoms of the condition to worsen - or improve. Danny got better.
[Started getting good school reports; He got 7 standard grades and we were told he was university material.]
But when he was 15, he was given MMR, DT and polio vaccines followed 5 months later by MR. In hindsight, Danny says symptoms began within 7 10 days of first batch of vaccines.
[Social withdrawal, fear, anxiety, paranoia and eventual depression]
Then, when he was 16, he was prescribed Seroxat for clinical depression and left on it unmonitored for 5 years. It eventually made him go manic and he developed an atypical psychosis.
Psychiatrists then began an onslaught of antipsychotic drugs to treat this psychosis. Over a decade, he has been prescribed 12 different antipsychotic drugs all but one, have been tried more than once. In one year he had 9 changes in antipsychotic medication, and over 3 years, 15 changes. When a new drug was introduced, he would sometimes show an improvement at the outset, but then his condition would plateau, and then deteriorate. On deterioration, dosages would be raised and his condition would worsen further. Unfortunately professionals seem to be unaware of the metabolism problems faced by people on the autism spectrum.
[Very little data available have to rely on anecdotal evidence. People with whom I have had contact, who have been helped by antipsychotic drugs, say only miniscule doses work for them way below recommended therapeutic doses.]
The side effects Danny has suffered have been awful. Severe Parkinsonism, liver problems, increased psychosis, insomnia [on maximum level of one drug, he went a week without sleep], weight gain, akathisia, increased paranoia, nightmarish withdrawal symptoms, to name a few.
At the moment he is on Clozapine for the 5th time. In Danny it causes what we have been told is Tardive Tourettism. The higher the dose, the worse it becomes. A vocal tic, shrugs and twitches, bad thoughts which can progress into vocalisation of these thoughts ie coprolalia.
[Interesting parallel with Shattock/Whitley Durham Conference paper Bell shaped curve response using Sulpride and Naltrexone for SIB. The same pattern of response we have seen in Danny over the years though his particular susceptibility must be Tourettes rather than SIB.]
On three occasions they gave Danny depot antipsychotic drugs. They had a dreadful effect on Danny. He appeared very psychotic and was in a state of extreme fear all the time. He could scarcely speak. On one depot he spent hours every day rolled up in bed in a foetal position with his eyes shut and muttering. Eventually a psychiatrist on a tribunal panel told professionals that depot drugs should never be given to people with Asperger Syndrome as it provokes absence seizures. She added that Danny would never get better on drugs; he had to have the Asperger side of his condition addressed.
[To explain why he has been 5 times on Clozapine because some local staff believe it helps him. Due to side effects of high BP and tachycardia, Clozapine requires a very slow titration in Danny over a period of months. We think this gives his body time to clear a previous drug and show an improvement in his condition. [These drugs can CAUSE psychosis.] Also he was never discharged on Clozapine alone. There were always helper drugs in place, e.g. sleeping pills, benzodiazepines, or other antipsychotics. So, on discharge from hospital he would appear more stable, but once he was at home, doctors would remove these safety net drugs. His subsequent deterioration would be blamed on parental interference hence the insistence on using depot antipsychotic drugs. Its been a nightmare for him.
We have now been told that it is bad practice to quickly replace one antipsychotic with another, as has been happening to Danny for such a long time. A quick change-over makes it difficult to tell what is a bad reaction to a new drug, or withdrawal symptoms, or an underlying illness.]
After many battles, Danny is now in an autism specific unit going through rehab. He also has a new psychiatrist who is prepared to lower drugs extremely slowly over a long period of time. We hope and pray that during this time he will show marked improvement and illustrate once and for all, that he has been misdiagnosed as having a psychiatric condition. Discovered recently that 57% of people with late diagnosed autism spectrum disorders are first misdiagnosed with a mental illness.
Janette E Robb
Asperger misdiagnosed as mental health disorder from Lorne Amet on Vimeo.
ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
US & CANADA HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING